Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 235, NWS Midland/Odessa, TX

August 20, 2015Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 20, 2015, 5:32 PM CDT for Brewster County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 5:32 PM CDT (22:32 UTC)
Expired
Aug 20, 2015, 6:01 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 227 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS54 KMAF 202232
SVRMAF
TXC043-202330-
/O.NEW.KMAF.SV.W.0235.150820T2232Z-150820T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 630 PM CDT

* AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARATHON...
  MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3016 10338 3021 10325 3010 10281 2981 10314
TIME...MOT...LOC 2232Z 295DEG 22KT 3014 10325 

HAIL...0.88IN
WIND...60MPH
 
$$

67
1 follow-up statement
572 
WWUS54 KMAF 202301
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT THU AUG 20 2015

TXC043-202309-
/O.CAN.KMAF.SV.W.0235.000000T0000Z-150820T2330Z/
BREWSTER TX-
601 PM CDT THU AUG 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREWSTER COUNTY IS
CANCELLED...
                
AT 540 PM CDT...THE PUBLIC REPORTED 30 TO 40 MPH WINDS...5 MILES
SOUTH OF MARATHON.  SINCE THE STORM WHICH PROMPTED THE WARNING HAS
WEAKENED AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...THE WARNING HAS BEEN CANCELLED.  GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3016 10338 3021 10325 3010 10281 2981 10314
TIME...MOT...LOC 2257Z 295DEG 22KT 3007 10307 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:46 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 20, 2:46 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
246 PM CDT THU AUG 20 2015

.DISCUSSION...

Low clouds over the region this morning were quick to erode, with
temperatures this afternoon rising into the 80s across the area, a
welcome fall-like break after our string of above normal
temperatures through the first half of August. Despite the cooler
temperatures and somewhat drier air mass, isolated storms have
already begun to develop over the Davis Mountains, with additional
storms possible through this evening, mainly across the higher
elevations of west Texas and southeast New Mexico. Storms will be
capable of producing brief downpours, gusty wind, and frequent
lightning, and should gradually weaken tonight. Overnight lows
will be several degrees warmer than last night across the area,
with near normal temperatures from the mid 60s to lower 70s
expected.

The break from the late summer heat is going to be short lived as
the upper ridge begins to strengthen to the west, resulting in a
quick rebound to above normal temperatures on Friday with highs in
the middle to upper 90s across much of the area, with low 100s
possible in the Pecos and Rio Grande River Valleys. Friday afternoon
and into Friday night, a shortwave will dig south toward the region,
and though much of the energy associated with this feature will
remain north of the area over the Panhandle and into the Central
Plains, isolated to scattered thunderstorms remain possible in the
northwest flow regime, first mainly over the higher terrain to the
west during the afternoon and then gradually expanding eastward
through the evening. Saturday will be similar to Friday, with highs
in the mid 90s to lower 100s across the area, as well as the
potential for thunderstorms through the afternoon and evening. As an
upper trough intensifies over the Northern Plains and moves east
toward the Great Lakes Region on Sunday, a trailing cold front is
progged to sink south into the area, serving as a focus for
increased thunderstorm chances Sunday through Sunday night. However,
this front will be much weaker than the front that gave us the
cooler temperatures today, and is only expected to drop temperatures
Sunday and Monday a few degrees, back to near normal values. From
Tuesday onward through the extended, the upper ridge looks to
strengthen over the region, resulting in low precipitation chances
as well as a return to above normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  71  96  73  97  /  10  10  20  10
CARLSBAD NM                    69 101  72 100  /  10  20  20  20
DRYDEN TX                      73  98  75  99  /  10  10  10  20
FORT STOCKTON TX               72 100  73  99  /  10  20  20  20
GUADALUPE PASS TX              68  93  68  90  /  20  20  20  20
HOBBS NM                       67  96  69  97  /  10  20  20  20
MARFA TX                       61  90  63  90  /  20  20  20  30
MIDLAND INTL AIRPORT TX        72  98  74 100  /  10  10  20  10
ODESSA TX                      73  98  74  99  /  10  10  20  20
WINK TX                        73 102  75 103  /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/84
Hazardous weather outlook, Aug 20, 2:00 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU AUG 20 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CDT THU AUG 20 2015 /100 PM MDT THU AUG 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STORMS WILL BE POSSIBLE ACROSS PARTS OF THE TRANS PECOS
TODAY. OCCASIONAL LIGHTNING AND GUSTY WINDS ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY WITH THE TRANS PECOS BEING THE FAVORED AREA. SUNDAY THE
POSSIBILITY OF STORMS WILL SPREAD FARTHER EAST ACROSS THE PLAINS.
OCCASIONAL TO FREQUENT LIGHTNING, GUSTY WINDS, SMALL HAIL AND
BRIEF HEAVY RAINFALL WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 3:27 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT THU AUG 20 2015

TXZ074-075-080-202130-
MARFA PLATEAU-PECOS-DAVIS/APACHE MOUNTAINS AREA-
327 PM CDT THU AUG 20 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREWSTER...
NORTHEASTERN PRESIDIO...SOUTHEASTERN JEFF DAVIS AND WESTERN PECOS
COUNTIES...

AT 326 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF CAMP MITRE
PEAK...OR 8 MILES EAST OF FORT DAVIS...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE...FORT DAVIS...CAMP MITRE PEAK...ALPINE-CASPARIS MUNICIPAL
AIRPORT...INDIAN LODGE STATE PARK...DAVIS MOUNTAINS STATE PARK...
MCDONALD OBSERVATORY...FORT DAVIS NATIONAL HISTORICAL SITE AND BLACK
MOUNTAIN.

LAT...LON 3049 10412 3078 10403 3069 10347 3033 10362
TIME...MOT...LOC 2026Z 283DEG 9KT 3058 10375

82
Special weather statement, Aug 20, 3:57 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT THU AUG 20 2015

TXZ080-202200-
MARFA PLATEAU-
357 PM CDT THU AUG 20 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PRESIDIO COUNTY...

AT 355 PM CDT...STRONG THUNDERSTORMS WERE LOCATED IN MARFA AND 16
MILES SOUTHWEST OF MARFA...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAIN AND LIGHTNING ARE
POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
MARFA AND MARFA MUNICIPAL AIRPORT.

LAT...LON 2995 10421 3009 10438 3044 10410 3039 10381
      3005 10388 2995 10402
TIME...MOT...LOC 2055Z 252DEG 5KT 3009 10415

82
Special weather statement, Aug 20, 4:39 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT THU AUG 20 2015

TXZ074-081-202230-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
439 PM CDT THU AUG 20 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREWSTER COUNTY...

AT 437 PM CDT...A STRONG THUNDERSTORM WAS NEAR ALTUDA...OR 13 MILES
EAST OF ALPINE AFFECTING PARTS OF US HIGHWAY 90...MOVING SOUTHEAST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARATHON AND ALTUDA.

LAT...LON 3048 10365 3061 10347 3056 10331 3035 10301
      3009 10334 3029 10358
TIME...MOT...LOC 2137Z 308DEG 13KT 3040 10343

82
Special weather statement, Aug 20, 5:31 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU AUG 20 2015

TXZ081-202315-
BIG BEND AREA-
531 PM CDT THU AUG 20 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BREWSTER COUNTY...

AT 529 PM CDT...A STRONG THUNDERSTORM WAS NEAR MARATHON...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... MARATHON...AND PORTIONS OF US HIGHWAY
385 TO 8 MILES SOUTH OF MARATHON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3016 10338 3021 10325 3010 10281 2981 10314
TIME...MOT...LOC 2229Z 295DEG 25KT 3014 10325

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:02 PM CDTSpecial Weather StatementMAFBrewster43 min
Aug 19, 7:18 PM CDTSpecial Weather StatementMAF42 min
Aug 19, 7:21 PM CDTSpecial Weather StatementMAFBrewster39 min
Aug 19, 7:30 PM CDTSpecial Weather StatementMAF45 min
Aug 20, 3:27 PM CDTSpecial Weather StatementMAFJeff Davis63 min
Aug 20, 3:57 PM CDTSpecial Weather StatementMAFPresidio63 min
Aug 20, 4:39 PM CDTSpecial Weather StatementMAF51 min
Aug 20, 5:31 PM CDTSpecial Weather StatementMAFBrewster44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.